Missouri, 2021

Damaging Wind in Missouri, December 10, 2021

December 10, 2021 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm wind gust or two occurred in association with a storm system that was a prolific tornado producer in Kentucky, Arkansas, and Tennessee. A strong upper-level trough over the western Plains induced a deepening surface low that tracked northeast across the Iowa/Illinois border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm wind gust or two occurred in association with a storm system that was a prolific tornado producer in Kentucky, Arkansas, and Tennessee. A strong upper-level trough over the western Plains induced a deepening surface low that tracked northeast across the Iowa/Illinois border. A very strong and deep southwest wind flow brought moist and unstable air into the mid Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 10, 6:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Dec 10, 6:30 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CST Fri Dec 10 2021

.UPDATE...
Issued at 630 PM CST Fri Dec 10 2021

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 1250 PM CST Fri Dec 10 2021

Shortwave energy out over the south central Plains will continue
ENE toward the area through sunset, and provide the initial focus
for scattered convection, especially from 4 or 5 pm to 7 p.m. The
short range hi-res guidance continues to be more and more bullish
on scattered severe storms, likely Supercells in some cases.
Looking at what the models are depicting, this event seems to
compare favorably to 2/28/17 and 11/17/13 (Perryville, Crossville
and Brookport). So the concern for significant severe including
strong tornadoes is elevated. The shear and instability are more
than adequate, and in some of the data, slightly stronger.
Anomalously high dew point air is over the area, serving to lower
LCL's coupled with increasing SRH and MLCAPE values over the next
several hours.

The activity will continue tonight, coming in a couple of rounds.
Scattered activity initially into the evening hours, that may be
followed by slightly more organization in a linear fashion toward
midnight and beyond (especially west KY). Outside of the
convection, we may see near Wind Advisory level winds at times,
SSW gusts 30 to 40 mph tonight. Will hold for now on a headline
given it's borderline and with all that's going on.

Precip will be mostly over by Saturday, with decreasing cloud
cover, and steady or falling temperatures (back into the 40s) in
the wake of a strong cold front.

.LONG TERM...(Sunday through Friday)
Issued at 153 PM CST Fri Dec 10 2021

A large 500 mb ridge will encompass much of the central and eastern
US early next week. Dry conditions are expected through Wednesday,
with a slow warming trend. Highs will rise from around 50 on Sunday
to around 70 on Wednesday. The records for Wednesday may be
threatened, depending on how much if any sunshine occurs. The ecmwf
ensemble situational awareness table shows the ensemble mean max
temps for Wed are in the 99th percentile of the 20-year model
climate. The following are the records for Wed...

Record Highs for Wednesday:
PAH.. 71 (1984)
EVV.. 70 (1933)
CGI.. 69 (1984)
POF.. 73 (1933)
MDH.. 74 (1933)

Beyond Wednesday, a cold front will sag southeast across our region
as a 500 mb shortwave rides over the northern part of the ridge.
This cold front will be accompanied by a chance of showers. Some
thunder cannot be ruled out, but the system track will be far to our
north across Minnesota. 500 mb heights will remain anomalously high
even during and after the passage of the shortwave. The weakening
cold front will be weakening and slowing down, possibly stalling
just to our south Friday. There is really not a strong model signal
for significant rainfall, given the persistence of the sub-tropical
ridge over the southern half of the US.

&&

.AVIATION...
Issued at 630 PM CST Fri Dec 10 2021

Scattered thunderstorms will continue to develop and move
northeastward this evening, especially across areas east of the MS
River. Some storms will likely be severe with damaging wind, hail,
and tornadoes a concern. The activity is expected to make better
progress east overnight just ahead of a cold front, which will be
moving through the region by around daybreak. Outside of the storms,
gusty south/southwest winds 15 to 20 kts with gusts to 30 knots or
more will be common tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

Long Term...MY
AVIATION...DB
Hazardous weather outlook, Dec 10, 6:36 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
636 PM CST Fri Dec 10 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-120045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
636 PM CST Fri Dec 10 2021

...Organized Outbreak of Severe Thunderstorms and Tornadoes
Tonight...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Tornado Watches are in effect for western Kentucky, southeast
Missouri, southern Illinois, and southwest Indiana. Thunderstorms
are expected to increase in coverage and intensity through this
evening. The main hazards will be damaging winds and tornadoes,
including the potential for a couple of strong, destructive
tornadoes.

Numerous storms will continue through the overnight hours across
southwest Indiana and the rest of western Kentucky. Conditions will
be favorable for damaging winds and tornadoes along a broken line of
storms, and a couple long-track tornadoes are possible.

Outside of thunderstorms, strong gradient non-thunderstorm wind
gusts of 30 to 40 mph are possible into early Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested.

MY/CN

In the hours before

Special weather statement, Dec 10, 7:33 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
733 PM CST Fri Dec 10 2021

KYZ001-002-006-008-009-110315-
Fulton-Hickman-Graves-Marshall-Calloway-
Including the cities of Hickman, Clinton, Mayfield, Benton,
and Murray
733 PM CST Fri Dec 10 2021

...SPECIAL WEATHER STATEMENT...

Around 730 PM, a storm producing a tornado was moving into the
Missouri Bootheel region. If it continues its current track, it
will reach portions of Fulton, Hickman, and Graves counties in
west Kentucky, with the time frame of concern from 845 PM to 930
PM.

This storm will likely maintain its intensity, and could very well
continue to produce a tornado. So now is the time to prepare and
be ready to take shelter should a warning be issued.

CN
Local storm report, Dec 10, 8:41 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
841 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TORNADO          2 WSW CENTRAL CITY      37.29N 87.16W
12/10/2021                   MUHLENBERG         KY   STORM CHASER

            POWER FLASHES JUST NORTH OF THE WEST
            KENTUCKY PARKWAY JUST WEST OF CENTRAL CITY.
            POWER IS OUT.

&&

DWS
Local storm report, Dec 10, 8:54 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
854 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TORNADO          1 SW CENTRAL CITY       37.28N 87.14W
12/10/2021                   MUHLENBERG         KY   STORM CHASER

            DEBRIS FROM HOMES AND BILLBOARDS ALONG THE
            WEST KENTUCKY PARKWAY JUST WEST OF CENTRAL
            CITY.

&&

DWS
Local storm report, Dec 10, 9:04 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             4 S HICKMAN             36.51N 89.19W
12/10/2021  E1.75 INCH       FULTON             KY   TRAINED SPOTTER

&&

GM
Local storm report, Dec 10, 9:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TORNADO          CAYCE                   36.56N 89.04W
12/10/2021                   FULTON             KY   AMATEUR RADIO

            DAMAGE REPORTED IN CAYCE TO A CAFE AND THE
            FIRE DEPARTMENT.

&&

DWS
Local storm report, Dec 10, 9:10 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
910 PM CST FRI DEC 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          CENTRAL CITY            37.30N 87.13W
12/10/2021                   MUHLENBERG         KY   TRAINED SPOTTER

            DAMAGE TO HARDWARE STORE ON WEST EVERLY
            BROS. BLVD.

&&

ML

The radar

The Paducah radar (KPAH), 69 km away, was scanning. The volume nearest the first event began at 03:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
December 10, 9:15 PM CST
Where
Scott County, Scott City
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.250, -89.520

A wind gust to 58 mph was measured at the Cape Girardeau airport automated weather observing site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992659.